Pennsylvania, 2008Damaging Winds in Pennsylvania, May 31, 2008
May 31, 2008 · NWS CTP · 3 events in 2 counties and zones
Scattered strong to severe thunderstorms associated with a cold front produced isolated wind damage across portions of the Northwest Mountains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered strong to severe thunderstorms associated with a cold front produced isolated wind damage across portions of the Northwest Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 31, 3:03 PM EST, 2 hours 5 minutes earlier.
Area forecast discussion, May 31, 3:03 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
403 PM EDT SAT MAY 31 2008
.SYNOPSIS...
THE LARGE SCALE PATTERN WILL UNDER GO A TRANSITION THIS WEEK. OUR
MEAN TROUGH WILL BE REPLACED BY A RIDGE. IN THE SHORT TERM...A
SHORTWAVE WILL PUSH A FRONT ACROSS THE REGION TODAY TRIGGERING
SHOWERS AND THUNDERSTORMS. DRIER AIR WILL MOVE IN BEHIND THE FRONT
AND REMAIN UNTIL THE NEXT CHANCE OF SHOWERS SOME TIME TUESDAY.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
CONVECTION CONTINUES ALONG AND JUST SOUTH OF THE MASON-DIXON
LINE. ATMOSPHERE NORTH OF THE BORDER HAS THUS FAR RESISTED
RECOVERY AND INSTABILITY REMAINS MARGINAL. WATER VAPOR SHOWS VERY
DRY MID LEVEL AIR SLIDING EAST AHEAD OF THE OHIO VALLEY
SHORTWAVE...AND THIS IS APPARENTLY KEEPING A LID ON THINGS DESPITE
FAVORABLE MID LEVEL LAPSE RATES. THE FOCUS OF THE BEST STORMS SHUD
REMAIN ALONG AND JUST SOUTH OF THE BORDER THRU LATE DAY BEFORE
THINGS DRY OUT RAPIDLY AROUND OR AFTER 00Z. THE FORECAST HAS THE
HIGHEST POPS OVER THE SOUTH INTO THE SOUTHEAST THIS AFTERNOON AND
EVE BEFORE DROPPING OFF THE RAIN CHANCES RAPIDLY BETWEEN 00-06Z.
CONTINUITY AND NEW OPERATIONAL/ENSEMBLE GUIDANCE ALL LEAN THAT
WAY SO ITS HARD TO JUSTIFY KEEPING SHOWERS GOING MUCH LONGER
THAN ABOUT 21-23Z.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
THE PW VALUES AND TEMPS SUGGEST THE FRONTAL SYSTEM PUSHES MOST OF
THE ACTIVITY TO THE EAST AT OR BEFORE 8 PM. KEPT A SHORT PERIOD OF
CHANCE SHOWERS TO REMAIN COLLABORATED WITH OTHER OFFICES. THOUGH
ENSEMBLE POPS ARE LOWER THAN MOS POPS AND OUR POPS ARE A BLEND.
AFTER 11 PM DROPPED ALL POPS AND MENTION OF SHOWERS. IT SHOULD
BECOME MOSTLY CLEAR WITH SOME NICE COOL AM TEMPERATURES IN THE 40S
AND LOWER 50S. THE DRY AIR SHOULD LIMIT THE PATCHY FOG OFTEN EXPECTED
AFTER A RAIN EVENT.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
SUNDAY NIGHT THE REGION WILL BE DOMINATED A WEAK PRESSURE GRADIENT
SO LIGHT WINDS AND DRY AIR WILL PROVIDE A MOSTLY CLEAR COOL NIGHT.
MONDAY...WEAK HIGH PRESSURE WITH DRY AIR SHOULD CONTINUE WITH VERY
LOW POPS IN THE ENSEMBLES AND MOS.
TUESDAY...A WARM FRONT MOVES TOWARDS THE REGION AND THE 500 HPA
HEIGHT BEGIN TO RISE. THIS BOUNDARY AND THE ABOVE NORMAL PW WITH IT
IS THE FOCUS FOR SOME INCREASE SHOWER AND CLOUD ISSUE TUESDAY INTO
WEDNESDAY. THE GEFS ENSEMBLES CONTINUE TO SHOW INCREASING CHANCES
OF RAIN BY TUESDAY AFTERNOON.
WEDNESDAY...PW VALUES GO ABOVE NORMAL AS THE WARM FRONTAL BOUNDARY
IS LIKELY TO MOVE NORTH OF PA. A WARMER HUMID AIR MASS TAKES HOLD OF
THE REGION. THE GEFS SHOWS A HIGH PROBABILITY OF RAIN DURING THIS
TIME. UPPED POPS FURTHER TO LIKELY ACROSS THE NORTH AND HIGH
CHANCE IN THE SOUTH.
THURSDAY...THE HIGH PW AIR IS IN PLACE AND BOTH THE 850 HPA TEMPS
AND 500 HPA HEIGHTS GO ABOVE NORMAL. THE ENSEMBLES SUGGEST THE
SUBTROPICAL RIDGE WILL BUILD OVER THE REGION. WARM MOIST AIR MASSES
HOLD THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS. GEFS POPS SHOW
THIS DIURNAL ISSUE.
FRI AND SAT...THE SUBTROPICAL RIDGE IN THE GEFS SHOWS A 588 DM
CONTOUR AND ABOVE NORMAL HEIGHTS OVER THE EASTERN US. SOME MEMBERS
SHOW A CLOSED 588 DM CONTOUR...A SIGN OF AN EARLY SUMMER WARM
EPISODE. PA SHOULD BE ON THE FRINGES OF THIS...NEAR THE MOISTURE
PLUME AND PW VALUES ARE 1 TO 1.5SDS ABOVE NORMAL. CLOUDS AND
SHOWERS SHOULD LIMIT THE HIGH TEMPERATURES LOCALLY. THAT SAID 850
HPA TEMPS ARE 1SD ABOVE NORMAL AND THE 925 HPA TEMPS GO TO 2 SDS
ABOVE NORMAL. SHOULD BE A WARM AND HUMID PERIOD THAT WILL CONTINUE
INTO SAT. THE GEFS SUGGESTS A FRONT SHOULD BRING THE WARM HUMID
WEATHER TO AN END NEXT WEEKEND.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
CONVECTION CONTINUES TO FIRE NEAR THE MASON-DIXON LINE...WHERE A
TORNADO WATCH IS IN EFFECT THROUGH 5 PM. ELSEWHERE ACROSS CWA...A
FEW STRAY SHOWERS AND THUNDERSHOWERS POPPING UP THIS AFTN.
LWR CIGS AND -SHRA POSSIBLE THROUGH EARLY EVENING. JST HAS BEEN
SOCKED IN W/ LOW CLOUDS THRU THE AFTN...ALTHOUGH THINGS APPEAR TO
BE IMRPOVING THERE GRADUALLY. ELSEWHERE...EXPECT THINGS TO IMPRV
LATER TONIGHT INTO SUNDAY AS DRIER AIR MOVES IN BEHIND THE
DEPARTING FRONT.
THINGS LOOK GOOD /VFR/ SUN THRU EARLY TUES. TUES AFTN THRU THURS
LOOKS TO BE UNSETTLED...W/ SCT SHOWERS AND TSTORMS POSSIBLE.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...LACORTE
NEAR TERM...LACORTE
SHORT TERM...GRUMM
LONG TERM...GRUMM/RXR
AVIATION...EVANEGO
Hazardous weather outlook, May 31, 9:30 AM EST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1030 AM EDT SAT MAY 31 2008
PAZ033>036-063>066-011430-
SOMERSET-BEDFORD-FULTON-FRANKLIN-CUMBERLAND-ADAMS-YORK-LANCASTER-
1030 AM EDT SAT MAY 31 2008
...TORNADO WATCH 402 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
PAZ004>006-010>012-017>019-024>028-037-041-042-045-046-049>053-
056>059-011430-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-
1030 AM EDT SAT MAY 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
AN APPROACHING COLD FRONT AND WARM MOIST UNSTABLE AIR WILL LIKELY
PRODUCE THUNDERSTORMS OVER THE REGION TODAY. SOME OF THESE STORMS
WILL BE STRONG AND A FEW ISOLATED STORMS COULD REACH SEVERE
LIMITS. GUSTY WINDS AND SMALL HAIL IS LIKELY. ISOLATED AREAS OF
STRONG WINDS AND LARGE HAIL ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, May 31, 3:53 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
453 PM EDT SAT MAY 31 2008
PAZ004-312130-
WARREN-
453 PM EDT SAT MAY 31 2008
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WARREN COUNTY...
AT 450 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 18 MILES NORTH
OF OIL CITY...MOVING EAST AT 40 MPH.
WIND GUSTS TO 40 MPH...TORRENTIAL RAIN...DANGEROUS LIGHTNING...AND
PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR TIDIOUTE AROUND 505 PM AND SHEFFIELD AROUND
530 PM.
FORECASTER: MARTIN
Special weather statement, May 31, 3:58 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
458 PM EDT SAT MAY 31 2008
PAZ017-312145-
CLEARFIELD-
458 PM EDT SAT MAY 31 2008
...STRONG THUNDERSTORM APPROACHING NORTHWESTERN CLEARFIELD COUNTY...
AT 450 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 8 MILES NORTHWEST OF BROOKVILLE...
MOVING EAST AT 41 MPH.
STRONG WIND GUSTS AND HAIL ARE POSSIBLE WITH THIS STORM AS IT
ARRIVES NEAR TREASURE LAKE AROUND 530 PM AND CLEARFIELD AROUND 545
PM.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 101 AND 134.
FORECASTER: KF
Special weather statement, May 31, 4:36 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
536 PM EDT SAT MAY 31 2008
PAZ005-006-312215-
MCKEAN-POTTER-
536 PM EDT SAT MAY 31 2008
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MCKEAN AND WEST CENTRAL
POTTER COUNTIES...
AT 527 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 8 MILES NORTHWEST OF KANE...MOVING EAST
AT 49 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR KINZUA BRIDGE STATE PARK AROUND 545 PM...
SMETHPORT AROUND 600 PM AND PORT ALLEGANY AROUND 615 PM.
FORECASTER: KF
Thunderstorm Wind, McKean
- When
- May 31, 5:08 PM EST
- Where
- McKean County, 0.51 mi E of Farmers Vly
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.870, -78.440
The McKean County 911 center reported power lines down on Bondell Road off of Route 46 in Keating Township.
Thunderstorm Wind, McKean
- When
- May 31, 5:17 PM EST
- Where
- McKean County, 1.38 mi S of Larabee
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.900, -78.380
The McKean County 911 center reported several power lines down at the intersection of Champlin Road and Route 446 in Eldred Township.
Thunderstorm Wind, Potter
- When
- May 31, 5:30 PM EST
- Where
- Potter County, 0.86 mi SW of Roulette
- Measured
- 58 kt (67 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 41.770, -78.160
Thunderstorm winds knocked down trees onto power lines in Roulette Township, causing 2000 customers to lose power.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Oklahoma, May 31, 2008$389,000 · EF0 · 35 events
- Hail and Damaging Winds in Minnesota, May 31, 20081.75 in hail · 71 events
- Tornado and Damaging Wind in West Virginia, May 31, 20081 injured · $125,000 · EF0 · 2 events
- Hail and Damaging Winds in Kentucky, May 31, 2008$135,000 · 61 kt wind · 7 events
- Tornado and Hail in Virginia, May 31, 2008$72,000 · EF0 · 17 events
- Hail and Damaging Winds in Maryland, May 31, 2008$47,000 · 1.25 in hail · 19 events
- Flooding and Hail in Kansas, May 31, 2008$1,000 · 4.25 in hail · 47 events
- Hail and Damaging Winds in Illinois, May 31, 2008$65,000 · 1 in hail · 3 events
- Damaging Winds in Ohio, May 31, 2008$55,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Virginia, May 31, 2008$33,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Massachusetts, May 31, 2008$36,000 · 50 kt wind · 9 events
- Flood and Hail in Maryland, May 31, 2008$35,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91879, 91880, 92484.